[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.238.190.122. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
JAMA Clinical Challenge
September 11, 2013

Scalp Pustules in a Patient Receiving Chemotherapy

Author Affiliations
  • 1Department of Dermatology, National Taiwan University Hospital Hsin-Chu Branch, Hsin-Chu, Taiwan
  • 2Department of Dermatology, National Taiwan University Hospital, Taipei, Taiwan
JAMA. 2013;310(10):1068-1069. doi:10.1001/jama.2013.276214

An 85-year-old man with lung cancer (stage IV, adenocarcinoma) was treated with the epidermal growth factor receptor [EGFR] inhibitor gefitinib (250 mg/d). One month later, he developed a few erythematous follicular papules with focal scaling on the scalp, which intermittently improved and worsened and were reasonably well controlled with topical corticosteroids. Neither pustules nor hair loss was noted. The cancer was well controlled for 31 months, when his tumor recurred and he was switched to erlotinib (150 mg/d). Subsequently, the number of scalp lesions increased, accompanied by pustules and hair loss. Numerous pustules with an erythematous base were observed on the scalp vertex (Figure 1). Paronychia, pruritus, and dry skin were also present, but the pustular eruption was limited to the scalp. Neither fever nor other constitutional symptoms were noted. Testing of the scalp lesions using a potassium hydroxide (KOH) preparation produced negative results.

×